Alert archive / Alabama / River Flood Warnings in 2018
River Flood Warning 47, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Dec 29, 2018, 11:34 AM CST for 5 counties in Alabama. It was in force for 22 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 29, 2018, 11:34 AM CST (17:34 UTC)
- Expired
- Dec 30, 2018, 9:18 AM CST
- In force
- 22 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Chilton County, AL, Coosa County, AL, Elmore County, AL, Shelby County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 37 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Coosa River at Childersburg (CHLA1). The gauge peaked at 20.31 ft at Dec 29, 2018, 1:00 PM CST.
- Action stage
- 402 ft
- Minor stage
- 402 ft
- Moderate stage
- 407 ft
- Major stage
- 410 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02407000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
299
WGUS44 KBMX 291734
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
1134 AM CST Sat Dec 29 2018
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Coosa River At Childersburg Affecting Chilton...Coosa...Elmore...
Shelby and Talladega Counties.
.River levels on the Coosa River at Childersburg have risen to
flood stage due to yesterday's rainfall. Levels will continue to
rise slightly through this evening then begin a slow fall. Minor
flooding will be confined to low lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Sunday morning...or sooner if
conditions warrant.
&&
ALC021-037-051-117-121-300534-
/O.NEW.KBMX.FL.W.0047.181229T1734Z-181231T0600Z/
/CHLA1.1.ER.181229T0652Z.181229T1800Z.181230T1800Z.NO/
1134 AM CST Sat Dec 29 2018
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Coosa River At Childersburg.
* until late Sunday night...or until the warning is cancelled.
* At 10:45 AM Saturday The stage Was 402.7 feet.
* Flood stage is 402 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 402.9 feet by
this afternoon. The river will fall below flood stage tomorrow
early afternoon .
* Impact...At 402 feet...Flooding of low lying areas begins. At 404
feet flooding of some low lying roads in the area begins...and the
yards of some homes near the river become flooded.
&&
LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
3330 8639 3335 8637
$$2 follow-up statements
408
WGUS84 KBMX 300117
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
717 PM CST Sat Dec 29 2018
...The flood warning continues for the Coosa River At Childersburg...
.The Coosa River at Childersburg has crested...and a slow fall is
expected for the next several days.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Sunday morning...or sooner if
conditions warrant.
&&
ALC021-037-051-117-121-301316-
/O.EXT.KBMX.FL.W.0047.000000T0000Z-181231T1200Z/
/CHLA1.1.ER.181229T0652Z.181229T1830Z.181231T0000Z.NO/
717 PM CST Sat Dec 29 2018
...Flood Warning extended until Monday morning...The Flood Warning
continues for
The Coosa River At Childersburg.
* until Monday morning...or until the Warning is cancelled.
* AT 6:45 PM Saturday the stage was 402.6 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 402.0 feet.
* Forecast...The river will continue to fall to below flood stage by
tomorrow evening .
* Impact...At 402.0 feet...Flooding of low lying areas begins. At 404
feet flooding of some low lying roads in the area begins...and the
yards of some homes near the river become flooded.
&&
LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
3330 8639 3335 8637
$$850
WGUS84 KBMX 301518
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
918 AM CST Sun Dec 30 2018
...The flood warning is cancelled for the Coosa River At
Childersburg...
.Recent observations show the Coosa River at Childersburg has
fallen below flood stage and is forecast to continue a slow
fall. The flood warning is cancelled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
This will be the last statement issued for the Coosa River at Childersburg
for this event.
&&
ALC021-037-051-117-121-301548-
/O.CAN.KBMX.FL.W.0047.000000T0000Z-181231T1200Z/
/CHLA1.1.ER.181229T0652Z.181229T1830Z.181230T0708Z.NO/
918 AM CST Sun Dec 30 2018
The Flood Warning is cancelled for
The Coosa River At Childersburg.
* AT 8:45 AM Sunday the stage was 401.3 feet.
* Fell below flood stage at 1:08 AM Sunday.
* Flood stage is 402 feet.
* Forecast...The river will continue to fall to 400.8 feet by
tomorrow morning .
* Impact...At 402 feet...Flooding of low lying areas begins. At 404
feet flooding of some low lying roads in the area begins...and the
yards of some homes near the river become flooded.
&&
LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
3330 8639 3335 8637
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 29, 6:01 AM CST, 5 hours 33 minutes earlier.
Area forecast discussion, Dec 29, 6:01 AM CST, 5 hours 33 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 601 AM CST Sat Dec 29 2018 .UPDATE... For 12Z Aviation and Reduction of Dense Fog Advisory. && .SHORT TERM... Today and Tonight Saturated soils and light/calm surface winds have allowed for the development of fog across the area this morning. Many areas have already begun to clear out, however, the Dense Fog Advisory remains in effect until 8AM. Some locations have lowered to 1/2 to 1/4 mile visibility so use caution if you happen to be out and about this AM. Drier conditions expected this morning, however, an increase in southerly flow will increase rain chances from south to north this afternoon. The best chance for rain today will be along and south of the I-20 corridor. Did keep the mention of a slight chance of thunder in our far southeast counties as dewpoints will be higher during this timeframe. Rain chances will increase to the north Sunday morning as southerly flow pushes a warm front through the area. High's today will range from the low 50's NW to low 60's SE. Overnight lows will range from the low 40's NW to upper 50's SE. 07 .LONG TERM... Sunday through Tuesday. An amplifying split-flow configuration will be taking place across the country as an upper-level trough within the Polar jet digs southeastward from the Pacific Northwest into the southern Rockies by Monday. This will help to eject the upper-low associated with the sub-tropical jet (positioned in northwestern Mexico Sunday morning) to the northeast into the Great Plains. Resultant theta-e advection will accompany downstream ridging over the Southeast. With high pressure/mid-level ridging still around the Bahamas, a warm & moist Gulf airmass will ascend isentropically and favor light to moderate rain showers in the area before a more prominent warm front develops near the I-85 corridor Sunday afternoon. Have handled this with PoPs generally in the 50-70% range but QPFs should generally remain low. With synoptic dynamics/deep-layer forcing well to our northwest, we'll remain in the warm sector into Monday. The now transient upper- level disturbance is expected to develop an area of low pressure near the ArkLaTex overnight Sunday & into Monday morning. After a brief lull in activity here, rain chances will be on the increase again as an associated frontal boundary makes its way towards central Alabama Monday afternoon. Forecast soundings suggest weak destabilization (MUCAPE ~500 J/kg) so a few thunderstorms are possible, though no severe weather is expected. This frontal boundary will continue an eastward progression with associated rain chances decreasing in coverage & intensity as low-level forcing weakens/stalls out into Tuesday. Wednesday through Saturday. Mid-level ridging and high pressure to our southeast will remain stubbornly in place heading into mid-week with southwesterly flow aloft. This favors yet another round of weather as the aforementioned digging trough/upper-low eventually ejects northeastward into the eastern CONUS. Forecast confidence for the descendant storm system late-week becomes very difficult as significant inconsistencies still exist in guidance prognostics with regards to trajectories/orientations of mid/upper-level features. For now the best message is for another storm system to affect the southeastern CONUS in the Thursday/Friday timeframe with another period of wet/stormy weather. This pattern of above- average rainfall & generally unsettled conditions therefore looks to continue into the long-term. 40/Sizemore && .AVIATION... 12Z TAF Discussion. Still having some IFR/MVFR conditions at MGM and TOI, with improving conditions at ANB and ASN. The rest of the sites are VFR. As for conditions for the next 24 hours, VFR for most sites by 15 to 17Z. We will begin to the moisture increase in the south by 17 to 19Z, with showers increasing in coverage as the afternoon and evening hours continue. Look for widespread light to moderate rain at most sites after 06Z along with MVFR conditions. A few local sites may also reach IFR conditions. 16 && .FIRE WEATHER... Low clouds and fog may be present through the morning as plenty of low level and ground moisture will still be available. The next wave slides north late this afternoon into the evening and overnight as southerly flow increases across the area. This wet pattern will persist across the region until a cold front can finally clear out by Thursday afternoon. 16 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 55 46 55 51 69 / 10 50 50 60 80 Anniston 58 47 59 54 71 / 10 70 60 50 60 Birmingham 56 47 58 56 70 / 10 60 60 60 80 Tuscaloosa 55 47 59 55 72 / 20 70 60 50 90 Calera 56 48 59 55 71 / 20 70 60 50 80 Auburn 62 53 63 59 71 / 60 70 70 40 40 Montgomery 62 54 66 61 75 / 60 70 60 40 50 Troy 63 58 71 62 75 / 60 70 60 30 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... Dense Fog Advisory until 8 AM CST this morning for the following counties: Autauga...Barbour...Blount...Bullock...Calhoun... Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa... Elmore...Etowah...Jefferson...Lee...Lowndes...Macon... Montgomery...Pike...Randolph...Russell...Shelby...St. Clair... Talladega...Tallapoosa. &&
Hazardous weather outlook, Dec 29, 8:04 AM CST, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 804 AM CST Sat Dec 29 2018 ALZ011>015-017>050-301715- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 804 AM CST Sat Dec 29 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Rises along the rivers will continue and many are near bankfull or in flood. Please refer to river flood warnings, statements, and advisories for the latest information. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Some rivers will continue to experience minor flooding into early next week. Please refer to river flood warnings, statements, and advisories for the latest information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 7:36 PM CST | River Flood Warning | BMX | Elmore, Montgomery | 72 hr |
| Dec 28, 7:48 PM CST | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 4 days |
| Dec 28, 9:38 PM CST | Dense Fog Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 28 more | 10 hr |
Nearby
River Flood Warnings in Alabama, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.